Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 173, NWS North Platte, NE

July 16, 2001Keya Paha County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 16, 2001, 2:58 PM CDT for Keya Paha County, Rock County, Nebraska. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 16, 2001, 2:58 PM CDT (19:58 UTC)
Expired
Jul 16, 2001, 3:45 PM CDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 127 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:10 PM CDTHail 1.75Newport, NE
Jul 16, 3:18 PM CDTHail 1Springview, NE
Jul 16, 3:50 PM CDTHail 0.75Newport, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1665 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 161959
SVRLBF

NEC103-149-162045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 PM CDT MON JUL 16 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA
  EASTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 345 PM CDT

* AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTH OF BASSETT...MOVING NORTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  12 MILES SOUTHEAST OF BURTON AROUND 305 PM CDT
  6 MILES SOUTHEAST OF MILLS AROUND 320 PM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TKO THE NATIONAL WEATHER SERVICE.

LAT...LON 4298 9967 4248 9964 4248 9926 4297 9929

$$
JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:11 PM CDT, 47 minutes earlier.

Area forecast discussion, Jul 16, 2:11 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
211 PM CDT MON JUL 16 2001

MAIN CHALLENGE WILL BE PRECIP CHANCES TONIGHT AND TEMPERATURES ON
TUESDAY.

NO SIGNIFICANT INITIALIZATION DIFFERENCES FOUND ACROSS THE CENTRAL
CONUS BETWEEN THE AVN...ETA AND NGM.  HOWEVER...THE NGM INITIALIZED
TOO HIGH ON 500 MB HEIGHTS WITH WEST COAST TROUGH WHEN COMPARED TO
THE AVN AND ETA.  WILL USE AN AVN/ETA BLEND FOR THIS FORECAST.

SHORT WAVE SEEN ON WATER VAPOR IMAGERY ACROSS NORTH CENTRAL CWA WILL
CONTINUE MOVING EAST INTO EASTERN FA DURING THE EARLY EVENING.
HOWEVER...CWA WILL BE UNDER SUBSIDENT REGION OF UPPER JET.  SURFACE
TROUGH WILL BE PRESENT ACROSS EASTERN CWA AS WELL BUT FORCING IS
EXPECTED TO BE VERY WEAK.  OPERATIONAL ETA INDICATES NO PRECIP
TONIGHT BUT THE ETA-KF DEVELOPS ISOLATED CONVECTION FROM HOLT TO
CUSTER COUNTY THROUGH EARLY EVENING.  AT THIS POINT WILL WAIT UNTIL
LAST MINUTE BEFORE DECIDING ON CONVECTIVE CHANCES TONIGHT FOR
EASTERN FA.  TEMPERATURES IN THE 60S ACROSS THE ENTIRE AREA LOOK
REASONABLE FOR TONIGHT.

RIDGE BEGINS TO BUILD ACROSS AREA TUESDAY INTO TUESDAY NIGHT.  DEEP
LAYER MOISTURE IS SHOWN TO PUSH INTO EASTERN NEBRASKA SO WILL KEEP
ENTIRE FA DRY.  WITH DRY AIR AND PLENTY OF SUNSHINE EXPECTED VERY
WARM TEMPERATURES LOOK LIKELY WITH 95 TO 100 EXPECTED ACROSS ALL BUT
NORTHEAST CORNER OF CWA.  LOW TEMPERATURES IN THE MIDDLE 60S WEST TO
UPPER 60S EAST LOOK GOOD TUESDAY NIGHT.

AVN AND ETA BEGIN TO DIVERGE ON WEDNESDAY WITH HANDLING OF UPPER
WAVE CURRENTLY SEEN ACROSS BAJA REGION.  AVN KEEPS THIS FEATURE
FAIRLY STRONG ALLOWING SURFACE LOW TO DEEPEN ENOUGH TO BRING DEEPER
MOISTURE BACK INTO AREA.  ETA ON THE OTHER HAND SHEARS THIS FEATURE
OUT LEAVING SURFACE LOW WEAK AND IN THE PROCESS KEEPING DEEPER
MOISTURE AWAY FROM FA.  BELIEVE AVN IS TOO STRONG WITH THIS
FEATURE...GIVEN LIKELY SHEARING THE SHORT WAVE WILL ENCOUNTER OVER
NEXT 36-48 HOURS.  WILL KEEP ALL OF FA DRY WEDNESDAY AND WEDNESDAY
NIGHT.  AFTERNOON AND OVERNIGHT TEMPERATURES LOOK SIMILAR TO TUESDAY.

EXTENDED...DECENT AGREEMENT BETWEEN MEDIUM RANGE MODELS THROUGH
FRIDAY BUT DIFFERENCES BEGIN TO SHOW UP FROM SATURDAY THROUGH
MONDAY.  BELIEVE MRF IS BREAKING RIDGE DOWN TOO MUCH OVER THE
WEEKEND VERSUS THE ECMWF.  ECMWF LOOKS MUCH CLOSER TO THE MRF
ENSEMBLE MEANS SO WILL LEAN MORE TOWARDS THIS MODEL FOR THE
EXTENDED.  FIRST HALF OF EXTENDED LOOKS HOT AND DRY WITH A POSSIBLE
BOUNDARY STALLING ACROSS AREA LATE SATURDAY INTO MONDAY.  WILL
MENTION PRECIP SATURDAY AND SUNDAY AS WELL AS SLIGHTLY COOLER
TEMPERATURES FOR SUNDAY AND MONDAY.

.LBF...NONE.

AWJ

In the hours before

Special weather statement, Jul 16, 10:47 AM CDT, 4 hours 11 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-162045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1047 AM CDT MON JUL 16 2001

...STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
THIS EVENING ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA...

...ISOLATED SEVERE THUNDERSTORMS COULD DEVELOP...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING NEAR AND EAST OF HIGHWAY 83.  ELSEWHERE WIDELY SCATTERED
THUNDERSTORMS COULD DEVELOP BUT THEY ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

THE ATMOSPHERE REMAINS MOIST AND VERY UNSTABLE.  A SURFACE DRYLINE
WILL MOVE EAST OF HIGHWAY 83 AND ACT AS A FOCUS FOR THUNDERSTORM
DEVELOPMENT DURING THE LATE AFTERNOON.  HOWEVER WIND FIELDS ARE WEAK
AND NO SIGNIFICANT UPPER LEVEL DISTURBANCE IS EXPECTED ACROSS THE
OUTLOOK AREA.

THE LACK OF UPPER LEVEL FORCING SUGGESTS ONLY ISOLATED THUNDERSTORM
ACTIVITY WILL OCCUR.  IF STORMS CAN DEVELOP...DEWPOINTS NEAR 70 AND
TEMPERATURES AROUND 90 INDICATE A FEW COULD BECOME SEVERE WITH LARGE
HAIL OR DAMAGING WINDS.

ANY STORMS WHICH DEVELOP WILL WEAKEN QUICKLY WITH THE LOSS OF
DAYTIME HEATING AROUND SUNSET.

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:51 PM CDTSevere Thunderstorm WarningLBFGarden24 min
Jul 16, 3:24 PM CDTSevere Thunderstorm WarningLBFHolt66 min
Jul 16, 3:27 PM CDTSevere Thunderstorm WarningLBFBoyd48 min
Jul 16, 3:43 PM CDTSevere Thunderstorm WarningLBFRock32 min
Jul 16, 4:15 PM CDTSevere Thunderstorm WarningLBFHolt, Rock60 min
Jul 16, 4:45 PM CDTSevere Thunderstorm WarningLBFHolt60 min
Jul 16, 5:11 PM CDTFlash Flood WarningLBFRock3 hr
Jul 16, 5:22 PM CDTSevere Thunderstorm WarningLBFRock53 min
Jul 16, 5:41 PM CDTSevere Thunderstorm WarningLBFHolt34 min
Jul 16, 5:50 PM CDTTornado WarningLBFHolt25 min
Jul 16, 6:16 PM CDTTornado WarningLBFHolt14 min
Jul 16, 6:40 PM CDTSevere Thunderstorm WarningLBFHolt65 min
Jul 16, 6:54 PM CDTTornado WarningLBFHolt36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.